Skin Patch Burns May Occur During MRI Scans Warns FDA
The FDA has issued a Public Health Advisory about the risk of burns from medicated skin patch drugs during MRI scans, as some of these medications may contain aluminum or other metal that could overheat, causing a potentially serious skin burn around the patch.
According to the notice issued March 5, 2009, more than 25% of the 60 available medication patches, such as the nicotine patch, fentanyl pain patch and other over-the-counter skin patch products, may contain just enough aluminum or other metals in their backing to conduct electricity and overheat during an MRI scan.
Although many of these skin patch drugs contain warnings that they should not be worn during an MRI, the FDA has found that some do not contain any indication that they contain metal and the metal in the backing may not be visible to the patient or doctor.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
“The risk of using a metallic patch during an MRI has been well-established, but the FDA recently discovered that not all manufacturers include a safety warning with their patches,” said Dr. Janet Woodcock of the FDA. “Because the metal in these patches may not be visible and the product labeling may not disclose the presence of metal, patients should tell both their health care professional and their MRI facility that they wear a medicated adhesive patch.”
In January 2009, the FDA discovered Teva Pharmaceutical’s was not warning about the MRI dangers on their generic fentanyl skin patch. Subsequent investigations have found that the warning is also missing from a variety of other products that deliver medications through the skin.
The FDA is looking at the labeling of all medicated patches, to make sure that any of the skin patch medications that contain metal provide appropriate warnings.
Healthcare providers have been urged to warn patients before any MRI scan about the risk of burns from medicated skin patch products and to make sure that they are removed before the exam.
Patients have also been to tell their doctors about any skin patch drugs that are being used.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.